- Contact your veterinarian immediately. If the overdose is mild, your veterinarian may recommend monitoring the patient at home and will instruct you on feeding and timing of the next insulin dose.
- If the patient is able to eat, feed a full meal immediately.
- If the patient does not eat but is conscious, administer honey, glucose syrup, corn syrup, maple syrup or treacle orally.
- If the patient is unwilling or too weak to eat, smear honey, glucose syrup, corn syrup, maple syrup or treacle on the gums.
- Even if your pet appears revived with administration of glucose, signs may recur when glucose has been metabolised and acute hypoglycaemia can lead to permanent brain damage. The insulin dose may require adjusting but this should only be done in conjunction with a veterinarian.
- If animals are seizuring, a small amount of glucose or dextrose solution can be gently syringed into the rectum prior to transport to the veterinarian.
- If you are in doubt about whether to give insulin or not (if you suspect someone else has given a dose or your pet is not eating), it is best not to give insulin until you have sought veterinary advice. Acute hypoglycaemia is much more immediately dangerous to your pet than hyperglycaemia.
Caninsulin, Lantus, Glargine, Actrapid.
Depends on the dose administered.
Clinical signs occur in 15 minutes to two hours.
- Lethargy/fatigue (in some animals this is preceded by a brief period of excitement)
- Uncoordinated or wobbly gait (ataxia)
EFFECTS OF TOXICITY
Insulin reduces blood glucose levels. The brain in particular is very sensitive to low blood glucose levels (hypoglycaemia).
Affected animals may require intravenous fluids containing glucose or dextrose. Treatment for concurrent medical conditions may be required. The insulin dosing regime should be reviewed by your veterinarian to ensure that the correct dose is administered.
Macintire DK (1995) Emergency therapy of diabetic crisis: insulin overdose, diabetic ketoacidosis, and hyperosmolar coma. Veterinary Clinics of North America Small Animal Practice 25(3):639-50.
Whitley NT, Drobatz KJ and Panciera DL (1997) Insulin overdose in dogs and cats: 28 cases (1986-1993). Journal of the American Veterinary Medical Association 211(3):326-330.